Alert archive / Indiana / River Flood Warnings in 2017
River Flood Warning 72, NWS Northern Indiana
NWS Northern Indiana issued this river flood warning at May 24, 2017, 9:11 PM EDT for Allen County, Indiana. It took effect at May 24, 2017, 9:59 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2017, 9:11 PM EDT (01:11 UTC)
- In effect from
- May 24, 2017, 9:59 PM EDT
- Expired
- May 25, 2017, 6:07 AM EDT
- In force
- 8 hr
- Issued by
- NWS Northern Indiana
- Flood severity
- Minor
County Allen County, IN
The radar
The Northern Indiana radar (KIWX), 61 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Spy Run Creek at Ft. Wayne Childrens Zoo (SPYI3). The gauge peaked at 12.38 ft at May 25, 2017, 3:00 AM EDT.
- Action stage
- 9 ft
- Minor stage
- 11 ft
- Moderate stage
- 12 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04182808, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
306 WGUS43 KIWX 250111 FLWIWX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Northern Indiana 911 PM EDT Wed May 24 2017 ...The National Weather Service in Northern Indiana has issued a Flood Warning for the following rivers... Spy Run Creek at Spy Run affecting Allen County .Heavy rainfall this evening is expected to cause minor flooding along Spy Run. PRECAUTIONARY/PREPAREDNESS ACTIONS... Never drive vehicles through flooded areas. The water may be too deep to allow safe passage. Never allow children to play in or near flood waters. Stay tuned to NOAA Weather Radio or local media for further statements and updated forecasts. Detailed river forecasts and more information can be found on the internet at www.weather.gov/iwx under Rivers and Lakes. All times are in Eastern Time. This statement will be updated in about 24 hours or sooner if necessary. && INC003-251007- /O.NEW.KIWX.FL.W.0072.170525T0159Z-170525T1007Z/ /SPYI3.1.ER.170525T0159Z.170525T0300Z.170525T0407Z.NO/ 911 PM EDT Wed May 24 2017 The National Weather Service in Northern Indiana has issued a * Flood Warning for The Spy Run Creek at Spy Run. * until Thursday morning. * At Wednesday evening the stage was 9.5 feet and rising. * Minor flooding is forecast. * Flood stage is 11.0 feet. * Forecast...Rise above flood stage around Wednesday night and continue to rise to near 11.4 feet by 11 PM Wednesday May 24.the river will fall below flood stage around 1 AM Thursday May 25. * At 12.0 feet...Roads nearest the creek flood and transfer of property to higher ground becomes necessary with evacuations possible. * This crest compares to a previous crest of 11.7 feet which occurred on Nov 29 2011. && LAT...LON $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at May 24, 7:17 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 24, 7:17 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 717 PM EDT Wed May 24 2017 .SYNOPSIS... Issued at 306 PM EDT Wed May 24 2017 Showers and isolated thunderstorms are expected late this afternoon into tonight. Some areas could see more than an inch of rain, which could lead to flooding in already saturated agricultural areas and along rivers. Thursday will feature cloudy and cool conditions with lingering chances for rain showers. Lows tonight will drop into the 50s, with highs tomorrow only recovering into the 60s. Warmer temperatures and periodic low chances for rain showers then Friday into the holiday weekend. && .SHORT TERM...(This Evening through Thursday Night) Issued at 306 PM EDT Wed May 24 2017 Continued expansion of showers/storms can be expected this afternoon/early evening as forcing and deep moisture transport (associated with shortwave and strong left exit jet support) lift northeast into the Ohio Valley on the eastern fringe of an unseasonably deep upper low dropping southeast through Missouri. Locally heavy rainfall and better chances for thunderstorms will be confined to our ne IN/nw OH counties where low level front strengthens and nearly 1000 j/kg of SBCAPE resides. Lacking shear/flow and meager lapse rates should preclude much of a severe threat. The bigger concern will be the potential for localized heavy rain/flooding, especially near the I-69 corridor. The aforementioned shortwave/jet will help re-focus the main circulation center to near Cincinnati by later tonight...then gradually broadening east towards the Mid-Atlantic/Appalachians Thursday into Thursday night. Developing TROWAL/deformation forcing on the northern fringe will keep periods of rain in the forecast into tonight. The strongest forcing will continue to focus into ne IN/nw OH where highest PoPs/QPF were retained. Waning diurnal instability should bring down the intensity in showers with little in the way of embedded thunder anticipated mid evening into the overnight. This will also lead to some constriction/narrowing of the banding in our area with heavier rainfall more likely to focus off the sse (more across east-central/se IN) near main vort center. Thursday will feature cool/cloudy northerly flow on the backside of the increasingly stacked low. There may also be enough lingering deformation/moisture and some diurnal heating to generate additional showers mainly along/east of I-69 during the day. Brief ridging through the column then brings fair wx Thursday night into Friday morning. && .LONG TERM...(Friday through Wednesday) Issued at 306 PM EDT Wed May 24 2017 A brief transition to a flatter/more zonal flow pattern is expected Friday into Saturday. A small scale/convectively aided perturbation embedded in this flow (near a developing instability axis) will be the main feature to watch for a period of rain/thunder later Friday into early Saturday. The compact/low amplitude nature of this feature is reeking havoc on models with confidence in timing/track of associated precipitation below normal at this forecast range. As a result will continue to accept blended chance PoPs. Mainly dry and warmer otherwise. The next/more pronounced shortwave in strengthening west-southwest flow may bring another convective complex through the local area Saturday night/early Sunday as an upper trough amplifies into the Upper Midwest. Good surge of moisture/MUCAPE embedded in this strengthening southwest flow may present a heavy rain/severe weather threat as frontal boundary briefly lifts back in. Upper troughing then becomes better established into the Great Lakes region Sunday into next week resulting in cooler temperatures and periodic chances for showers (mainly diurnally driven) as additional shortwave energy pivots through. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 712 PM EDT Wed May 24 2017 TS winding down with loss of heating but kept VCTS at FWA through the eve as this terminal in an area of favorable low level convergence along inverted trof to nnw of sfc low over the OH valley. This system expected to move slowly east continuing to advect low level moisture into the area tonight causing SHRA and gradually lowering ceilings to IFR overnight with just a slow diurnal improvement on Thu. && .MARINE... Issued at 1150 AM EDT Wed May 24 2017 Waves of 3 to 4 feet will approach the shore at a 60 to 90 degree angle by late this afternoon as they build to around 5 feet. Wave periods will gradually lengthen to 5 to 6 seconds. These conditions are supportive of strong rip current development within sandbars, and strong structural currents near piers and breakwalls. Furthermore, water temperatures are in the 50's, which can lead to hypothermia. People visiting the beaches of Lake Michigan today should stay out of the water. Issued a small craft advisory and a beach hazards statement for the dangerous conditions. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...Beach Hazards Statement through Thursday morning for INZ003. MI...Beach Hazards Statement through Thursday morning for MIZ077. OH...NONE. LM...Small Craft Advisory until noon EDT Thursday for LMZ043-046. && SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...JT MARINE...MCD Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 24, 3:13 PM EDT, 5 hours 58 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 313 PM EDT Wed May 24 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-251915- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 313 PM EDT Wed May 24 2017 /213 PM CDT Wed May 24 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are expected this afternoon into early this evening. The storms are not expected to become severe, but locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for thunderstorms Friday night and Saturday night. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-251915- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 313 PM EDT Wed May 24 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight There is a small craft advisory in effect into tonight. There is a chance for isolated thunderstorms this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Conditions will likely be hazardous for small craft on Thursday. There is a chance of thunderstorms Saturday night. The storms are not expected to become severe. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, May 24, 4:44 PM EDT, 4 hours 27 minutes before
Special Weather Statement National Weather Service Northern Indiana 444 PM EDT WED MAY 24 2017 INZ005-MIZ078-079-242130- Elkhart-St. Joseph-Cass- 444 PM EDT WED MAY 24 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ELKHART... SOUTHEASTERN CASS AND SOUTHWESTERN ST. JOSEPH COUNTIES... At 443 PM EDT, strong thunderstorms were clustered near Middlebury, or 11 miles northeast of Dunlap, moving west at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Elkhart, Goshen, Dunlap, Simonton Lake, Middlebury, Bristol, Union, Mottville, Calvin Center, Adamsville, Juno Lake, Jimtown, Shavehead Lake and Eagle Lake. This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 88 and 107. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4183 8568 4161 8567 4159 8603 4186 8606 TIME...MOT...LOC 2043Z 088DEG 18KT 4172 8574 HEIDELBERGER
Special weather statement, May 24, 5:06 PM EDT, 4 hours 5 minutes before
Special Weather Statement National Weather Service Northern Indiana 506 PM EDT WED MAY 24 2017 INZ004-005-242145- St. Joseph-Elkhart- 506 PM EDT WED MAY 24 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART AND NORTHEASTERN ST. JOSEPH COUNTIES... At 506 PM EDT, a strong thunderstorm was located over Osceola, or near Elkhart, moving west at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... South Bend, Elkhart, Mishawaka, Georgetown, Granger, Gulivoire Park, Osceola, Roseland and Indian Village. This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 72 and 89. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4176 8602 4164 8601 4161 8635 4176 8635 TIME...MOT...LOC 2106Z 094DEG 18KT 4169 8604 HEIDELBERGER
Local storm report, May 24, 5:28 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
528 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 2 W ELKHART 41.69N 86.00W
05/24/2017 E0.75 INCH ELKHART IN PUBLIC
&&Local storm report, May 24, 7:07 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
707 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM FLOOD 4 NE NINE MILE 41.01N 85.17W
05/24/2017 ALLEN IN PUBLIC
WATER COVERING ROADWAY.
&&
GHLocal storm report, May 24, 8:02 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
802 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD WREN 40.80N 84.78W
05/24/2017 VAN WERT OH EMERGENCY MNGR
STATE ROUTE 49 CLOSED DUE TO HIGH WATER AND
FLOODING WAS IMPACTING SOME BUSINESSES IN
WREN.
&&Local storm report, May 24, 9:04 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
904 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HEAVY RAIN 5 NNW NEW HAVEN 41.13N 85.06W
05/24/2017 M2.30 INCH ALLEN IN TRAINED SPOTTER
TOTAL SINCE 2PM.
&&
GHThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 10:48 PM EDT | Areal Flood Warning | IWX | Adams, Allen | 12 hr |
| May 25, 12:50 AM EDT | Areal Flood Advisory | IWX | Blackford, Grant, Jay | 6 hr |
| May 25, 6:16 AM EDT | River Flood Warning | IWX | Allen | 5 hr |
| May 25, 6:16 AM EDT | River Flood Warning | IWX | Wells | 45 hr |
| May 25, 6:16 AM EDT | River Flood Warning | IWX | Cass, Kosciusko, Miami, Wabash, Whitley | 5 days |
| May 25, 6:16 AM EDT | River Flood Warning | IWX | Allen | 5 days |
| May 25, 6:16 AM EDT | River Flood Warning | IWX | Adams, Allen | 6 days |
| May 25, 6:16 AM EDT | River Flood Warning | IWX | Allen | 4 days |
Nearby
River Flood Warnings in Indiana, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.